ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO478

A Rare Case of Methotrexate-Induced Nephrogenic Diabetes Insipidus

Session Information

Category: Fluid‚ Electrolyte‚ and Acid-Base Disorders

  • 1002 Fluid‚ Electrolyte‚ and Acid-Base Disorders: Clinical

Authors

  • Bustos, Brian, University of Connecticut School of Medicine, Farmington, Connecticut, United States
  • Kae, Soo Hyun, University of Connecticut School of Medicine, Farmington, Connecticut, United States
  • Dipollina, Chris, University of Connecticut School of Medicine, Farmington, Connecticut, United States
  • Padrao, Eduardo Messias Hirano, University of Connecticut School of Medicine, Farmington, Connecticut, United States
Introduction

Methotrexate (MTX) is used for several medical conditions, particularly cancers and rheumatologic conditions. High dose MTX is a widely used regimen in malignancies and known to cause renal toxicity. To our knowledge, there has been only one other case report published of methotrexate induced nephrogenic diabetes insipidus (DI).

Case Description

68 year-old male with a history of Burkitt’s Lymphoma with CNS involvement (on standard chemotherapy and high dose MTX) presented to the hospital for MTX infusion. He received high dose MTX the day following admission, and subsequently had an elevated MTX level of 10.61 micromoles/L. The nephrology service was consulted 9 days later due to polyuria. He has no history of renal disease and creatinine was unremarkable. Urinalysis on admission revealed a specific gravity of 1.020. He was net negative 8.5 L since admission and had urinated 4.0 L in 24 hours. However, he was being given a D5-100mEq bicarbonate infusion due to elevated MTX level. On the day of consult, urine osmolality was 156 mOsm/kg, raising the possibility of DI. Serum sodium was 144 mmol/L and serum osmolality was 292 mOsm/kg. Glucose and BUN were normal. His intravenous fluids were stopped. The MTX levels declined to 0.09 micromoles/L and urine osmolality increased, eventually reaching 432 mOsm/kg. His sodium levels decreased from the upper limit of normal to 138 mmol/L. His urine appeared more grossly concentrated and urine output slowed.

Discussion

Nephrogenic DI as a result of medication use has been seen in a number of different therapies. It is suspected that our patient’s polyuria was secondary to methotrexate induced DI. His urinalysis on admission suggested he was able to concentrate his urine. On the day of consult, his urine osmolality could have suggested DI. His glucose and BUN were normal and would not favor osmotic diuresis. He did have serum sodium in the upper limit of normal as well as serum osmolality slightly less than 295 mOsm/kg, which could be due to the bicarbonate infusion lowering his true serum values. In the setting of increasing urinary concentration and decreasing urine output as MTX levels decrease, we can suspect that our patient suffered from methotrexate induced DI, of which has only been reported in one other published case report. Our patient case may contribute to the knowledge of the safety profile of MTX.